Alert archive / Indiana / Tornado Warnings in 2004
Tornado Warning 14, NWS Louisville, KY
NWS Louisville, KY issued this tornado warning at May 30, 2004, 2:17 PM EST for Crawford County, Indiana. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2004, 2:17 PM EST (19:17 UTC)
- Expired
- May 30, 2004, 3:00 PM EST
- In force
- 43 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Crawford County, IN
The radar
The Louisville radar (KLVX), 63 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 2:43 PM EST | TORNADO | E Marengo, IN | TORNADO ON GROUND 1/2 MILE EAST OF MARENGO. |
| May 30, 2:43 PM EST | TORNADO | Marengo, IN | TORNADO ON GROUND WITH INJURIES. NUMBER UNKNOWN AT THIS TIME. |
| May 30, 2:43 PM EST | TORNADO | Marengo, IN | *** 1 FATAL *** DELAYED REPORT...I FATALITY AND NUMEROUS INJURIES FROM TORNADO THAT TOUCHED DOWN IN MARENGO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 11:50 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1413 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
376
WFUS53 KLMK 301917
TORLMK
INC025-302000-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
217 PM EST SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* TORNADO WARNING FOR...
CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 300 PM EST
* AT 213 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER ECKERTY...
OR ABOUT 49 MILES WEST OF LOUISVILLE...MOVING EAST AT 35 MPH.
* THE TORNADIC STORM IS EXPECTED TO BE NEAR...
BROWNSTOWN...ENGLISH...GRANTSBURG AROUND 225 PM EST
TEMPLE AROUND 230 PM EST
MARENGO AROUND 240 PM EST
LAT...LON 3838 8669 3827 8669 3827 8654 3829 8634
3836 8626 3839 8634
$$
JBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 30, 1:30 PM EST, 47 minutes earlier.
Area forecast discussion, May 30, 1:30 PM EST, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT SUN MAY 30 2004 ...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND OVERNIGHT... ...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EDT... SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS A WARM FRONT EXTENDING FROM NEAR JACKSON...NORTHWEST ACROSS CINCINATTI...TOWARDS INDIANAPOLIS. STRONG STORMS HAVE MOVED FROM CENTRAL INTO EASTERN KENTUCKY. ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...PARTLY CLOUDY SKIES HAVE ALLOWED RAPID DESTABILIZATION. SCATTERED SEVERE STORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTH CENTRAL INDIANA...AND ARE EXPECTED ACROSS WEST CENTRAL KENTUCKY DURING THE EVENING HOURS. STRONG UPPER LEVEL TROUGH WILL BECOME NEGATIVELY TILTED AND WILL MOVE INTO THE LOWER MISSOURI VALLEY OVERNIGHT. STRONG LINEAR FORCING WILL AID IN DEVELOPING A SQUALL LINE THAT WILL MOVE ACROSS REGION DURING THE LATE EVENING HOURS AND OVERNIGHT. WITH STRONG MID-LEVEL WINDS...BOW ECHOS AND WIDESPREAD DAMAGING WINDS ARE LIKELY WITH THIS SQUALL LINE. AS FRONT PASSES OUT OF EASTERN KENTUCKY EARLY TOMORROW...MUCH LOWER DEWPOINTS WILL BRING RAPID CLEARING DURING THE AFTERNOON FROM WEST TO EAST. MUCH LOWER DEWPOINTS WILL ALLOW COOLER TEMPERATURES FOR TUESDAY. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...TORNADO WATCH UNTIL 8 PM EDT. KY...TORNADO WATCH FOR WEST CENTRAL KENTUCKY THROUGH 8 PM EDT. && DENMAN
Hazardous weather outlook, May 30, 12:30 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 130 PM EDT SUN MAY 30 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-310900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 130 PM EDT (1230 PM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE OUTLOOK ARE IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND OVERNIGHT WHILE THE EASTERN PORTION OF THE OUTLOOK AREA IS IN A SLIGHT RISK. THE DIVISION IS BASICALLY ALONG INTERSTATE 65. A LATE SPRING STORM SYSTEM WILL MOVE INTO THE UPPER MISSISSIPPI VALLEY TONIGHT. THIS SYSTEM WILL SPAWN A STRONG COLD FRONT WHICH WILL SWEEP ACROSS THE OUTLOOK AREA. STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE APPROACHING COLD FRONT THIS AFTERNOON.THE COMBINATION OF STRONG WIND SHEAR...INSTABILITY AND LINEAR LIFT ASSOCIATED WITH THE FRONT WILL TRIGGER A SQUALL LINE WITH EMBEDDED SUPERCELL STORMS AND THE POTENTIAL FOR ISOLATED TORNADOES THIS AFTERNOON AND TONIGHT. SEVERE STORMS MAY INHABIT THE ENTIRE LENGTH OF THE LINE ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY AND PRODUCE WIDESPREAD WIND DAMAGE. LARGE HAIL ASSOCIATED WITH SUPERCELLS IS LIKELY AS WELL. ALTHOUGH THE STORMS WILL BE FAST MOVING SOME MAY PRODUCE VERY HEAVY RAIN IN A SHORT PERIOD OF TIME SO LOCAL FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT. DK
In the hours before
Special weather statement, May 30, 11:08 AM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1208 PM EDT SUN MAY 30 2004 KYZ037-042-043-301701- BOURBON KY-HARRISON KY-NICHOLAS KY- INCLUDING THE CITY OF...CYNTHIANA 1208 PM EDT SUN MAY 30 2004 THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS HARRISON... NICHOLAS...AND BOURBON COUNTIES THROUGH 1 PM EDT. DOPPLER RADAR HAS ESTIMATED THAT AROUND ONE INCH HAD ALREADY FALLEN BY NOON TIME. ADDITIONAL RAINFALL AMOUNTS MAY TOTAL UP TO ONE INCH BEFORE THE THUNDERSTORMS MOVE EAST BY 1 PM EDT. WITH THIS HEAVY RAIN...SMALL STREAMS MAY OVERFLOW THEIR BANKS...AND STANDING WATER MAY MAKE ROADS SLICK. MOTORISTS SHOULD USE CAUTION. JSD
Local storm report, May 30, 1:55 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM FUNNEL CLOUD DUBOIS 38.45N 86.80W
05/30/2004 DUBOIS IN TRAINED SPOTTER
CONFIRMED FUNNEL CLOUD. ALSO LARGE LIMBS DOWN.
&&
WAIDLEYThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:11 PM EST | Tornado Warning | LMK | Dubois | 34 min |
| May 30, 1:58 PM EST | Severe Thunderstorm Warning | LMK | Orange | 37 min |
| May 30, 2:11 PM EST | Tornado Warning | LMK | Orange | 39 min |
| May 30, 2:15 PM EST | Tornado Warning | LMK | Clark, Floyd | 30 min |
| May 30, 2:44 PM EST | Tornado Warning | LMK | Clark, Floyd | 31 min |
| May 30, 2:48 PM EST | Tornado Warning | LMK | Harrison, Washington | 57 min |
| May 30, 2:54 PM EST | Tornado Warning | LMK | Harrison, Washington | 51 min |
| May 30, 3:18 PM EST | Tornado Warning | LMK | Floyd | 42 min |
| May 30, 3:44 PM EST | Tornado Warning | LMK | Clark | 46 min |
| May 30, 3:52 PM EST | Tornado Warning | LMK | Harrison | 43 min |
| May 30, 4:22 PM EST | Flash Flood Warning | LMK | Clark | 113 min |
Nearby
Tornado Warnings in Indiana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.